Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 61, NWS New York, NY

September 14, 2001Nassau County, New York

NWS New York, NY issued this severe thunderstorm warning at Sep 14, 2001, 2:00 AM EDT for Nassau County, New York. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 14, 2001, 2:00 AM EDT (06:00 UTC)
Expired
Sep 14, 2001, 2:30 AM EDT
In force
30 min
Issued by
NWS New York, NY
Area
Whole counties

County Nassau County, NY

What was reported inside it

TimeReportWhereRemark
Sep 14, 2:00 AM EDTHail 0.75Mineola, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 6.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2001-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2001-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

245 
WUUS51 KOKX 140602
SVROKX
NYC059-140630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
200 AM EDT FRI SEP 14 2001

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN NASSAU COUNTY IN SOUTHEAST NEW YORK
  
* UNTIL 230 AM EDT

* AT 157 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 8 MILES WEST OF OLD BROOKVILLE...MOVING 
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHWEST OF OLD BROOKVILLE...AT 210 AM EDT
  4 MILES NORTHWEST OF LOCUST VALLEY...AT 215 AM EDT
  7 MILES NORTHWEST OF OYSTER BAY...AT 220 AM EDT
  7 MILES NORTHWEST OF LLOYD HARBOR AT 230 AM EDT

$$
GC

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4087 7363 4065 7359 4067 7343 4093 7347

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 9:15 PM EDT, 4 hours 45 minutes earlier.

Area forecast discussion, Sep 13, 9:15 PM EDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
915 PM EDT THU SEP 13 2001

SHORT TERM DISC...AS OF 00Z...THE SFC CDFNT WAS SLOWLY SINKING SOUTH
ACROSS THE LCL AREA. IT EXTDED FM SOUTH OF MGJ IN NY EAST ACROSS
EXTREME SRN CT...SOUTH OF A DXR-OXC-MMK-IJD LINE.

BANDS OF SCT TO BKN CONVECTION ORIENTED FM SW TO NE CONT TO DVLP
UPSTREAM...ACROSS PA. AS SHOWN BY THE LTST 18Z MODEL RUNS...LARGE
SCALE ASCENT WILL DEVELOP ACROSS THE REGION FM NW TO SE...MAINLY
AFTER MIDN...ASSOCIATED WITH THE APPROACH OF A STG LONG WV TROUGH
AND ACCOMPANIED BY THE DVLPMNT OF A LOW LVL WAVE. THE LIFT WILL BE
STG ENOUGH TO CAUSE SOME TSTMS...WHICH WILL PRODUCE SOME AREAS OF
HVY RAINFALL. THIS WILL OCCUR FM 06Z TO 12Z.

FOR MARINERS...BOUY 44025 CONTS TO REPORT SEAS AROUND 6 FT WITH SW
WINDS FM 15 TO 20 KT. DOMINATE WV PDS HAVE AVERAGED 12 SECS IN E-SE
SWELLS. EARLIER...I UPDATED OUR COASTAL WATERS FCST AND POSTED A
SMALL CRAFT ADVISORY FOR OUR ATLANTIC WATERS. I WILL MAINTAIN THIS
ADVISORY WITH THIS FCST UPDATE.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ355-353-350.

GC

In the hours before

Special weather statement, Sep 14, 12:25 AM EDT, 1 hour 35 minutes before
CTZ005-NJZ006-NYZ068-070>076-140600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1225 AM EDT FRI SEP 14 2001

...THUNDERSTORMS MOVING INTO THE NEW YORK CITY AREA...

AN AREA OF THUNDERSTORMS WILL MOVE FROM WEST TO EAST ACROSS THE AREA
BETWEEN 12:30 AND 2 AM. FREQUENT LIGHTNING WILL OCCUR WITH THESE
STORMS. SOME GUSTY WINDS ARE ALSO POSSIBLE AS WELL AS A PERIOD OF
HEAVY DOWNPOURS. SOME PONDING OF WATER IS POSSIBLE IN AREAS WITH
POOR DRAINAGE.

EKH
Special weather statement, Sep 14, 1:43 AM EDT, 17 minutes before
NJZ006-NYZ072>076-140800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
143 AM EDT FRI SEP 14 2001

...THUNDERSTORMS MOVING THROUGH THE NEW YORK CITY AREA...

THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE NEW YORK CITY AREA
FOR THE NEXT FEW HOURS. LATEST RADAR SHOWS A BAND OF MODERATE TO
HEAVY RAIN WAS LOCATED FROM THE NEW YORK CITY AREA WEST THROUGH
WESTERN NEW JERSEY. THERE WILL BE FREQUENT LIGHTNING WITH THE STORMS
AND WINDS GUSTS COULD REACH AROUND 30 MPH. THE STORMS WILL BECOME
LIGHTER AROUND 4 AM. SOME PONDING OF WATER IS POSSIBLE IN AREAS WITH
POOR DRAINAGE. THERE WILL THEN BE SOME LIGHT RAIN WHICH COULD
CONTINUE OFF AND ON THROUGH MIDMORNING.

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.